Tornadoes · United States · Illinois · 2003
F0 tornado, Samoth, Illinois, May 6, 2003
This F0 tornado ran 0.2 miles across Massac County on May 6, 2003, touching down at 10:50 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 6, 2003
- Touchdown
- 10:50 PM CDT (03:50 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Massac County
- Touchdown point
- 37.330, -88.770
- Lift-off point
- 37.330, -88.770
- Record number
- 823
What the Weather Service recorded
Tree damage and some downed trees were the main effect of this tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
14 minutes of warning. NWS PAH issued a tornado warning for this county at 03:36 UTC, 14 minutes before the tornado touched down, in force until 04:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 02:33 UTC | 03:15 UTC | Tornado Warning | PAH |
| 03:12 UTC | 03:20 UTC | Tornado Warning | PAH |
| 03:36 UTC | 04:15 UTC | Tornado Warning | PAH |
| 04:08 UTC | 04:45 UTC | Severe Thunderstorm Warning | PAH |
| 04:40 UTC | 08:45 UTC | Flash Flood Warning | PAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 00:46 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at May 6, 3:16 PM CDT, 7 hours 34 minutes earlier.
Area forecast discussion, May 6, 3:16 PM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT MON MAY 5 2003 FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE WEEK AND SEVERE WEATHER. MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE WITH PART OF THE AREA IN MODERATE RISK. FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS. ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON SATURDAY. THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY RAINFALL. AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE GUIDANCE THROUGH THURSDAY. .PAH...NONE. PS
Hazardous weather outlook, May 6, 5:40 PM CDT, 5 hours 10 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 540 PM CDT TUE MAY 6 2003 ...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT... ...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT ACROSS THE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700 PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL. THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN KENTUCKY AROUND MID EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT. AN ORGANIZED LINE OF STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY MORNING. A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY. HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT. THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI. LARGE HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED TORNADO CANNOT BE RULED OUT. THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.
In the hours before
Local storm report, May 6, 10:24 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1024 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 1N JOPPA IL TORNADO
05/06/03 MASSAC NUMEROUS HOMES DAMAGED OR
DESTROYED...A NUMBER OF
INJURIES (DO NOT KNOW
NUMBER)...THIS WAS ON
RUNNING HILL
ROAD...REPORTED BY
AMATEUR RADIO SPOTTERLocal storm report, May 6, 10:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1027 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1017 PM 1S ROBBS IL 2.00 INCH HAIL
05/06/03 POPE REPORTED BY TRAINED
SPOTTERS
1018 PM GLENDALE IL 1.75 INCH HAIL
05/06/03 POPE REPORTED BY POPE COUNTY
EMA...INTERSECTION OF HWY
145 & 147
1024 PM 1S EDDYVILLE IL 1.75 INCH HAIL
05/06/03 POPE REPORTED BY TRAINED
SPOTTERSLocal storm report, May 6, 10:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1039 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1029 PM SIMMS IL 0.75 INCH HAIL
05/06/03 WAYNE REPORTED BY TRAINED
SPOTTERSLocal storm report, May 6, 10:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1041 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1038 PM 4W VIENNA IL 1.75 INCH HAIL
05/06/03 JOHNSON REPORTED BY TRAINED
SPOTTERS...ALSO 50 MPH
WIND REPORTEDSpecial weather statement, May 6, 10:46 PM CDT, 4 minutes before
ILZ089>094-KYZ004-005-007-010-014-015-070445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1046 PM CDT TUE MAY 6 2003 ...SIGNIFICANT DAMAGE POSSIBLE WITH SEVERE THUNDERSTORMS... AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL SEVERE THUNDERSTORMS OVER EXTREME SOUTHERN ILLINOIS. THESE STORMS WERE LOCATED NEAR GOLCONDA...BOAZ...AND CACHE ILLINOIS. MOVEMENT OF THIS ACTIVITY WAS EAST-NORTHEAST AT 25 TO 30 MPH. THROUGH 1130 PM...THESE STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS OVER EXTREME SOUTHERN ILLINOIS AND FAR WEST AND NORTHWEST KENTUCKY. TORNADO TOUCHDOWNS ARE ALSO POSSIBLE. COMMUNITIES FROM NORTH OF CAIRO TO METROPOLIS AND ROSICLARE ILLINOIS TO STURGIS KENTUCKY ARE AT MOST RISK FOR SIGNIFICANT SEVERE THUNDERSTORM DAMAGE. PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT...ESPECIALLY SINCE TORNADOES ARE DIFFICULT TO SEE AT NIGHT. BE PREPARED TO TAKE QUICK ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA. TORNADO WATCH NUMBER 275 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. PRESLEY
Local storm report, May 6, 10:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1047 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1042 PM 3S CYPRESS IL TORNADO
05/06/03 JOHNSON REPORTED BY EOC...AT PERK
AAND WHITEHILL ROADSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
3.8 hours before the tornado, 235 km from the path. May 7, 2003.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -20 J/kg
- Surface CAPE
- 1397 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.1
- 0-3 km lapse rate
- 5.6 K/km
Nashville Metro, TN (KBNA), 12:00Z
8.2 hours after it, 235 km from the path. May 7, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -76151 J/kg
- Surface CAPE
- 3 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -232 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 4.2 K/km
The radar
The Paducah radar (KPAH), 29 km away, was scanning. The volume nearest the touchdown began at 03:52 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of May 6, 2003
73 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 6 | 2:30 AM EDT | F1 | Aiken, SC | 2.0 | 150 | $10,000 | ||
| May 6 | 6:33 AM CDT | F0 | Colbert, AL | 0.1 | 50 | $3,000 | ||
| May 6 | 6:35 AM CDT | F1 | Lauderdale, AL | 10.0 | 600 | $200,000 | ||
| May 6 | 7:20 AM CDT | F1 | Limestone, AL | 15.0 | 500 | $350,000 | ||
| May 6 | 7:58 AM CDT | F0 | Madison, AL | 0.1 | 20 | |||
| May 6 | 8:16 AM CDT | F1 | Madison, AL | 1.0 | 200 | $100,000 | ||
| May 6 | 9:20 AM CDT | F0 | Vernon, MO | 0.2 | 20 | |||
| May 6 | 9:45 AM CDT | F0 | Jackson, AL | 3.0 | 20 | $10,000 | ||
| May 6 | 9:58 AM CDT | F0 | Jackson, AL | 1.0 | 20 | |||
| May 6 | 10:10 AM CDT | F0 | St. Clair, MO | 0.2 | 20 | |||
| May 6 | 10:13 AM CDT | F1 | DeKalb, AL | 2.7 | 50 | $10,000 | ||
| May 6 | 11:16 AM CDT | F0 | Cullman, AL | 0.1 | 20 | |||
| May 6 | 12:56 PM EDT | F1 | Cherokee, GA | 1.0 | 50 | $10,000 | ||
| May 6 | 2:00 PM EDT | F1 | Franklin, GA | 6.0 | 200 | $100,000 | ||
| May 6 | 2:12 PM EDT | F2 | Madison, GA | 7.0 | 200 | 12 | $700,000 | |
| May 6 | 2:21 PM EDT | F1 | Hart, GA | 0.1 | 50 | $50,000 | ||
| May 6 | 2:45 PM EDT | F1 | Elbert, GA | 6.0 | 50 | $3,000 | ||
| May 6 | 11:47 AM MST | F0 | Coconino, AZ | 0.1 | 5 | |||
| May 6 | 3:10 PM EDT | F0 | Abbeville, SC | 3.0 | 25 | $1,000 | ||
| May 6 | 3:25 PM EDT | F0 | McCormick, SC | 2.0 | 50 | |||
| May 6 | 2:48 PM CDT | F0 | Pettis, MO | 22.0 | 50 | 2 | $120,000 | |
| May 6 | 3:57 PM EDT | F0 | Lincoln, GA | 3.0 | 50 | |||
| May 6 | 2:58 PM CDT | F0 | Williams, ND | 0.0 | 30 | |||
| May 6 | 4:13 PM CDT | F0 | Allen, KS | 0.5 | 55 | |||
| May 6 | 4:20 PM CDT | F0 | Benton, MO | 0.2 | 25 | |||
| May 6 | 4:25 PM CDT | F0 | St. Clair, MO | 0.2 | 20 | |||
| May 6 | 4:27 PM CDT | F0 | Morgan, MO | 13.0 | 100 | |||
| May 6 | 4:28 PM CDT | F0 | Morgan, MO | 15.0 | 100 | |||
| May 6 | 4:35 PM CDT | F0 | Camden, MO | 0.2 | 20 | |||
| May 6 | 4:35 PM CDT | F0 | Hickory, MO | 0.2 | 20 | |||
| May 6 | 4:40 PM CDT | F0 | Bourbon, KS | 0.1 | 10 | |||
| May 6 | 4:40 PM CDT | F0 | Benton, MO | 0.2 | 25 | |||
| May 6 | 4:50 PM CDT | F0 | Miller, MO | 0.2 | 20 | |||
| May 6 | 5:11 PM CDT | F0 | Muskogee, OK | 0.2 | 50 | |||
| May 6 | 6:20 PM EDT | F1 | Williamsburg, SC | 3.8 | 25 | 3 | $320,000 | |
| May 6 | 5:55 PM CDT | F1 | Pulaski, MO | 1.0 | 100 | $500,000 | ||
| May 6 | 6:58 PM EDT | F1 | Dorchester, SC | 3.0 | 75 | |||
| May 6 | 6:13 PM CDT | F0 | Phelps, MO | 0.2 | 20 | |||
| May 6 | 6:32 PM CDT | F1 | Franklin, MO | 1.0 | 80 | |||
| May 6 | 6:40 PM CDT | F0 | Dade, MO | 0.2 | 20 | |||
| May 6 | 6:54 PM CDT | F0 | Polk, MO | 0.2 | 20 | |||
| May 6 | 6:55 PM CDT | F1 | Camden, MO | 0.2 | 25 | $10,000 | ||
| May 6 | 7:15 PM CDT | F0 | Dallas, MO | 0.2 | 25 | |||
| May 6 | 7:25 PM CDT | F0 | Jefferson, MO | 0.1 | 50 | |||
| May 6 | 7:30 PM CDT | F0 | Jefferson, MO | 0.2 | 50 | |||
| May 6 | 7:35 PM CDT | F0 | Laclede, MO | 0.2 | 20 | |||
| May 6 | 7:52 PM CDT | F0 | Madison, MS | 1.0 | 30 | $30,000 | ||
| May 6 | 8:04 PM CDT | F2 | Bollinger, MO | 0.8 | 100 | $40,000 | ||
| May 6 | 8:10 PM CDT | F1 | Monroe, IL | 4.0 | 60 | |||
| May 6 | 8:18 PM CDT | F0 | Bollinger, MO | 0.3 | 50 | |||
| May 6 | 8:30 PM CDT | F1 | Randolph, IL | 0.5 | 60 | |||
| May 6 | 8:31 PM CDT | F1 | Cape Girardeau, MO | 1.0 | 50 | |||
| May 6 | 8:35 PM CDT | F0 | Randolph, IL | 0.1 | 25 | |||
| May 6 | 8:45 PM CDT | F3 | Cape Girardeau, MO | 2.0 | 50 | 2 | $12 million | |
| May 6 | 8:57 PM CDT | F0 | Alexander, IL | 0.3 | 30 | |||
| May 6 | 9:11 PM CDT | F1 | Cape Girardeau, MO | 3.0 | 50 | |||
| May 6 | 9:32 PM CDT | F4 | New Grand Chain–Golconda tornado, IL | 33.0 | 1,000 | 2 | 33 | $16 million |
| May 6 | 10:22 PM CDT | F1 | Scott, MO | 5.0 | 200 | |||
| May 6 | 10:27 PM CDT | F2 | Alexander, IL to MO, KY | 25.0 | 400 | 1 | $300,000 | |
| May 6 | 10:27 PM CDT | F0 | Johnson, IL | 0.2 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.